Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 100, NWS Cleveland, OH

September 3, 2015Erie County, Pennsylvania

NWS Cleveland, OH issued this severe thunderstorm warning at Sep 3, 2015, 3:48 PM EDT for Erie County, Pennsylvania. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2015, 3:48 PM EDT (19:48 UTC)
Expired
Sep 3, 2015, 4:30 PM EDT
In force
42 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Erie County, PA

The radar

The Buffalo radar (KBUF), 139 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2015-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1391 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2015-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1391 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

048 
WUUS51 KCLE 031948
SVRCLE
PAC049-032030-
/O.NEW.KCLE.SV.W.0100.150903T1948Z-150903T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
348 PM EDT THU SEP 3 2015

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ERIE COUNTY IN NORTHWESTERN PENNSYLVANIA...

* UNTIL 430 PM EDT

* AT 347 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WATTSBURG...
  OR 17 MILES SOUTHEAST OF ERIE...MOVING SOUTHWEST AT 5 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CORRY...EDINBORO...UNION CITY...WATERFORD...WATTSBURG...MILL
  VILLAGE AND ELGIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4185 7961 4185 8037 4210 7981 4206 7976
      4201 7976 4200 7975 4200 7968 4195 7961
TIME...MOT...LOC 1947Z 042DEG 6KT 4197 7988 

HAIL...1.00IN
WIND...60MPH
 
$$

JAMISON
1 follow-up statement
155 
WWUS51 KCLE 032010
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
410 PM EDT THU SEP 3 2015

PAC049-032030-
/O.CON.KCLE.SV.W.0100.000000T0000Z-150903T2030Z/
ERIE PA-
410 PM EDT THU SEP 3 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR SOUTHEASTERN ERIE COUNTY...

AT 409 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR 
WATTSBURG...OR 22 MILES SOUTHEAST OF ERIE...MOVING EAST AT 15 MPH. 
ANOTHER STORM WAS LOCATED NORTHWEST OF UNION CITY MOVING EAST AT 15 
MPH. 

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CORRY...EDINBORO...UNION CITY...WATERFORD...WATTSBURG...MILL VILLAGE
AND ELGIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4185 7961 4185 8037 4210 7981 4206 7976
      4201 7976 4200 7975 4200 7968 4195 7961
TIME...MOT...LOC 2009Z 285DEG 11KT 4198 7974 

HAIL...1.00IN
WIND...60MPH
 
$$

JAMISON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 3:47 PM EDT, 1 minute earlier.

Area forecast discussion, Sep 3, 3:47 PM EDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
347 PM EDT THU SEP 3 2015

.SYNOPSIS...
AN UPPER AIR DISTURBANCE OVER THE NORTHERN GREAT LAKES WILL MOVE
SOUTHEAST AND WEAKEN TONIGHT AND FRIDAY. A BROAD AREA OF HIGH
PRESSURE AT THE SURFACE AND ALOFT FROM THE MIDWEST TO EASTERN
CANADA WILL REMAIN NEARLY STATIONARY THROUGH LABOR DAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
CAPE IS UP AROUND 3000 AND A SCATTERING OF THUNDERSTORMS CONTINUE
TO DEVELOP INLAND OF LAKE ERIE...MAINLY ON OUTLFOW BOUNDARIES AND
CONVERGENT FLOW. DCAPE IS UP AROUND 1200 AND WILL CONTINUE TO
MONITOR FOR AN ISOLATED MICROBURST WITH THE BIGGEST CELLS. THIS
ACTIVITY WILL CONTINUE TO DRIFT OFF TO THE SOUTHEAST AND SHOULD
DIMINISH PRETTY QUICKLY STARTING AROUND SUNSET.

MEANWHILE...THE ACTIVITY ACROSS MICHIGAN AND ONTARIO ASSOCIATED WITH
THE SHORT WAVE CONTINUES TO MOVE OFF TO THE EAST. THERE HAS BEEN
SOME CAPPING IN THIS AREA BUT STILL THINK THE ACTIVITY WILL EXPAND
ACROSS NORTHWEST OHIO AROUND TOLEDO TOWARD SANDUSKY THIS EVENING AS
THE OUTFLOW FROM THE NORTHERN ACTIVITY SHIFTS SOUTH. WILL KEEP A
CHANCE/SCATTERED THUNDERSTORMS A DECENT PART OF THE NIGHT ACROSS
NORTHWEST OHIO.

NOT SURE HOW MUCH OF THE NORTHERN ACTIVITY WILL SURVIVE ACROSS LAKE
ERIE TOWARD ERIE PA. NICE DIVERGENT BOUNDARY FLOW ON THE LAKE AT THE
MOMENT WHICH SHOULD TEND TO WEAKEN THE ACTIVITY ON EASTERN LAKE
ERIE THIS EVENING. WILL HAVE A SMALL CHANCE OF THUNDERSTORMS IN
ERIE PA TONIGHT.

PERSISTENCE FOR LOW TEMPS...GENERALLY 65 TO 70....A COUPLE OF
DEGREES ABOVE GUIDANCE IN MOST AREAS.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
THE RIDGE ALOFT IS PROGGED TO BUILD OVER THE WEEKEND.
UNFORTUNATELY...WE REMAIN IN A SLIGHT WEAKNESS ALOFT BETWEEN THE
HIGHEST HEIGHTS OVER THE WESTERN GREAT LAKES AND EASTERN CANADA. A
FEW MORE STORMS WILL BUBBLE UP FRIDAY. THE PATTERN AGAIN WILL BE
SOMEWHAT UNPREDICTABLE... DEVELOPING ON OUTFLOW BOUNDARIES AND
LAKE BREEZE BOUNDARY ETC. THE AMOUNT OF COVERAGE SHOULD DECREASE
OVER THE WEEKEND AS EVEN WARMER AND SOMEWHAT MORE STABLE AIR FROM
THE MIDWEST SHIFTS INTO THE AREA. CANNOT RULE SOMETHING OUT... BUT
WILL CONTINUE WITH THE TREND OF POPS BELOW THE "SLIGHT CHANCE"
THRESHOLD...ABOUT 10 PERCENT... THROUGH THE WEEKEND.

PERSISTENCE ON TEMPERATURES. IF ANYTHING...TEMPS COULD SNEAK UP A
DEGREE OR TWO BY THE END OF THE WEEKEND WITH HIGHS NEAR/AROUND 90. DO
NOT BE SEDUCED BY THE MOS GUIDANCE WHICH TRENDS DOWN THIS TIME OF
YEAR BASED ON CLIMATOLOGY.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
THE LONG TERM FORECAST WILL CONTINUE TO FEATURE ABOVE NORMAL
TEMPERATURES...UNTIL THE EVENTUAL PASSAGE OF A COLD FRONT TOWARDS
THE END OF THE FORECAST PERIOD. THE UPPER LEVEL RIDGE REMAINS
OVERHEAD ON MONDAY. A CLOSED UPPER LEVEL LOW WILL LIFT OUT OF THE
WESTERN TROUGH AND ATTEMPT TO FLATTEN THE RIDGE AS IT MOVES EAST.
THE AIR MASS REMAINS DRY ON MONDAY IN THE WARM SECTOR WITH
SOUTHERLY FLOW. THE ASSOCIATED SURFACE FRONT WILL WEAKEN AS IT
MOVES SOUTHEAST INTO THE GREAT LAKES REGION ON TUESDAY. ALTHOUGH
THERE WILL BE A MARGINAL INCREASE IN MOISTURE ALONG THIS BOUNDARY
TO KICK OFF A FEW THUNDERSTORMS ON TUESDAY...BETTER CHANCES HOLD
OFF UNTIL WEDNESDAY WHEN THE NEXT PIECE OF SHORTWAVE ENERGY LIFTS
OUT OF THE PLAINS ACROSS THE GREAT LAKES. TEMPERATURES WILL BE IN
THE UPPER 80S TO NEAR 90 TO START THE WEEK...BUT WILL TREND DOWN
BY MIDWEEK AS CLOUDS AND THUNDERSTORMS INCREASE. THE PASSAGE OF
THE COLD FRONT WILL DROP TEMPERATURES BACK TOWARDS NORMAL FOR THE
END OF THE WEEK. RAISED MIN TEMPS A FEW DEGREES EACH NIGHT GIVEN
THE WARM AND MUGGY CONDITIONS.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
CHALLENGING SET OF TAFS THIS AFTERNOON AS POP-UP SHOWERS AND
STORMS BEGIN TO DEVELOP ACROSS THE MID-OHIO REGION AND AN
ORGANIZED COMPLEX OF THUNDERSTORMS IS PUSHING THROUGH SOUTHEASTERN
MICHIGAN. ALTHOUGH CONFIDENCE IS LOW THAT ALL SIX OF OUR OHIO TAF
SITES WILL HAVE A PASSING SHOWER OR THUNDERSTORM GIVEN THE
SCATTERED NATURE OF THIS CONVECTION...DECIDED TO PUT IN A VCTS AT
ALL SITES EXCEPT ERI AS COVERAGE SEEMS HIGHER TODAY THAN IN PAST
DAYS. GENERALLY THINKING THAT THE BEST THUNDERSTORM CHANCES WILL
BE BEFORE 00Z AS DAYTIME HEATING IS FUELING THESE STORMS.

STORMS WILL CLEAR OUT TONIGHT AND LEAVE BEHIND SOME SCATTERED TO
BROKEN MID-LEVEL CLOUDS. THE LOW-LEVELS WILL REMAIN MOIST
OVERNIGHT AND SOME MVFR FOG WILL DEVELOP ACROSS THE AREA WITH SOME
PATCHY IFR FOG. CONDITIONS WILL RETURN TO VFR AT ALL TAF SITES BY
15Z.

OUTLOOK...AREAS OF NON VFR EACH MORNING IN FOG AND HAZE. ISOLATED
THUNDERSTORMS MAY DEVELOP EACH AFTERNOON/EVENING.

&&

.MARINE...
GENERALLY GOOD MARINE CONDITIONS EXPECTED TO PERSIST THROUGH THE
HOLIDAY WEEKEND. WEST TO NORTHWEST WINDS OF 5-10 KNOTS THIS
MORNING WILL BECOME LIGHT AND VARIABLE BY TONIGHT. AN EASTERLY
WIND DEVELOPS ON FRIDAY WITH WAVES INCREASING TO 1-2 FEET. LIGHT
EAST TO SOUTHEAST WINDS PERSIST THROUGH SUNDAY...VEERING TO SOUTH
BY MONDAY. WAVES WILL GENERALLY BE 2 FEET OR LESS.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KOSARIK
NEAR TERM...KOSARIK
SHORT TERM...KOSARIK
LONG TERM...LOMBARDY/SEFCOVIC
AVIATION...LOMBARDY/SEFCOVIC
MARINE...LOMBARDY/SEFCOVIC
Hazardous weather outlook, Sep 3, 3:58 AM EDT, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
358 AM EDT THU SEP 3 2015

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-040800-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
358 AM EDT THU SEP 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Sep 3, 2:34 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
234 PM EDT THU SEP 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             2 N TIFFIN              41.15N 83.18W
09/03/2015  E1.00 INCH       SENECA             OH   EMERGENCY MNGR

&&

THOMPSON
Local storm report, Sep 3, 3:10 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
310 PM EDT THU SEP 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             WOOSTER                 40.82N 81.93W
09/03/2015  E0.25 INCH       WAYNE              OH   TRAINED SPOTTER

0305 PM     HAIL             SMITHVILLE              40.86N 81.86W
09/03/2015  E0.25 INCH       WAYNE              OH   TRAINED SPOTTER

            WIND GUST ESTIMATED TO 50 MPH AND VERY HEAVY RAIN WITH A
            TSTM.

&&

THOMPSON
Local storm report, Sep 3, 3:34 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
334 PM EDT THU SEP 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     HAIL             5 S FREMONT             41.28N 83.11W
09/03/2015  E0.88 INCH       SANDUSKY           OH   TRAINED SPOTTER

&&

THOMPSON

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 3:57 PM EDTSevere Thunderstorm WarningCLECrawford48 min
Sep 3, 5:31 PM EDTAreal Flood AdvisoryCLECrawford3 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.